How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 21419
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog is panting heavily and drinking a lot of water, one

Customer Question

My dog is panting heavily and drinking a lot of water, one week after a grand mal seizure
JA: IÂ’m sorry to hear that. Seizures always look scary. Let's get you talking to the Veterinarian. What is the dog's name?
Customer: Bear
JA: Is there anything else the Veterinarian should be aware of about Bear?
Customer: He is an older dog...not sure his exact age, but roughly probably 12 or so; he was in the vet hospital a week ago after his night of seizures
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 1 year ago.
Category: Dog Veterinary
Customer: replied 1 year ago.
I'm wondering if he needs to go back to the vet...Thank you...
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your situation, and wanted to help.Again I do apologize that my colleagues could not aid you sooner. If you would still like assistance, can you tell me: Was it more than one seizure?What tests did his vet do?What treatment was started?Can you take a breathing rate for me (just count his breaths for 10 seconds + multiply by 6)? Are his gums pink or pale/white?Was he drinking a lot of water prior to this?Any gagging, retching, or vomiting?
Customer: replied 1 year ago.
It was multiple seizures. The vets ran blood and neurological tests, and said that something neurological seemed to be going on, but they were not sure what. They said they had trouble hearing his heart beat; that it was faint. He is drinking much more water than before. His breathing is about 15 heavy breaths per 10 seconds...so 150? I am noticing any difference with the guns at this time. Thanks.
Customer: replied 1 year ago.
Also, He has been put on anti-seizure and pain medicine for now...
Expert:  Dr. B. replied 1 year ago.
Thank you, ***** ***** mean that you aren't noticing any changes to his gums?What medications is he on specifically?Is the increased thirst a new feature?Does he seem sore anywhere?
Customer: replied 1 year ago.
Yes, I am not noticing changes to the gums at this time. The increased thirst is something new since the night of seizures a week ago. He does not seem particularly sore anywhere, but has been walking more slowly than usual and seems tired; out of breath. Sometimes his legs are splayed out to the sides when he is laying down. He is taking prescription phenobarbital and a dog dose of valium.
Expert:  Dr. B. replied 1 year ago.
Good, I am glad you aren't seeing a change. The reason I ask is because elevated breathing rates can be due to oxygen compromise ( from heart, lung, or blood based issues) but can also be related to pain or disorientation. In his case, the latter two are more likely and can sometimes be see as a warning sign of seizure activity. As well, if the increased thirst has come on since starting the medication, that is a less worry since it is common to see (alongside increased appetite, weight gain, and sedation) with Phenobarbital. And again it causes sedation so that may explain why he seems tired and easily windedWith those aside, I have to say that his current signs do sound like he may be a combination of the new medication and his condition. Though if he is splaying out and walking slowly, we'd have to be wary of underlying discomfort that may be being masked by those treatments. Therefore, I'd not be worried of a sinister emergency issue but if he was my patient I'd want to have him checked for any focuses of discomfort +/- trailed on pain relief to just see if he settles. Otherwise, for the thirst and tired appearance, we'd want to give the Phenobarbital a few weeks because as they get a tolerance those signs usually settle. Please take care, Dr. B. -----------------------------------------------------------------------------------------------------------------If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )
Customer: replied 1 year ago.
Thank you!!
Expert:  Dr. B. replied 1 year ago.
You are very welcome, my dear.Best wishes to you both,Dr. B.-----------------------------------------------------------------------------------------------------------------If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )
Expert:  Dr. B. replied 1 year ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

nekovet